Alert archive / Alabama / Flash Flood Warnings in 2022

Flash Flood Warning 8, NWS Birmingham, AL

March 16, 2022Chilton County, Dallas County, Perry County, Alabama

NWS Birmingham, AL issued this flash flood warning at Mar 16, 2022, 9:24 AM CDT for Chilton County, Dallas County, Perry County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 16, 2022, 9:24 AM CDT (14:24 UTC)
Expired
Mar 16, 2022, 12:30 PM CDT
In force
3 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

Counties Chilton County, AL, Dallas County, AL, Perry County, AL

The radar

The Birmingham radar (KBMX), 56 km from the middle of the area, began a volume at 14:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 2.4 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2022-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 375 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2022-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
375 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
548 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

066 
WGUS54 KBMX 161424
FFWBMX
ALC021-047-105-161730-
/O.NEW.KBMX.FF.W.0008.220316T1424Z-220316T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
924 AM CDT Wed Mar 16 2022

The National Weather Service in Birmingham has issued a

* Flash Flood Warning for...
  Southwestern Chilton County in central Alabama...
  Northeastern Perry County in central Alabama...
  North Central Dallas County in south central Alabama...

* Until 1230 PM CDT.

* At 924 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 4 inches of rain 
  have fallen over the last couple of hours. Flash flooding is 
  ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Oakmulgee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3259 8715 3263 8720 3283 8713 3284 8696
      3284 8695 3284 8692 3284 8691 3276 8691
      3267 8694 3261 8699 3258 8704

FLASH FLOOD...RADAR INDICATED

$$

56

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Mar 16, 8:53 AM CDT, 31 minutes earlier.

Area forecast discussion, Mar 16, 8:53 AM CDT, 31 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 853
AM CDT Wed Mar 16 2022

.UPDATE...
MESOSCALE UPDATE.

&&

.SHORT TERM...
/Updated at 0853 AM CDT Wed Mar 16 2022/

Short-term concerns for the rest of the morning are focused on
portions of Northern Perry, Western Chilton, much of Bibb, Western
Shelby and Southern Jefferson Counties...

Heavy rainfall over the past 36 hours is resulting in water rises
and poor drainage with some creeks/streams. Additionally, the
saturated ground conditions are resulting in excessive runoff where
rain is presently falling.

An upper low is centered over our southwest counties and favorable
mid-level forcing was analyzed over this area of concern this
morning. Persistent showers and several thunderstorms have continued
to develop and sustain themselves due to the cold pocket aloft and
resulting steep lapse rates. The BMX 16/12z sounding had surface-
based CAPE values near 500 J/kg while local mesoanalysis pegged
values near 800 J/kg over these areas. Sufficient forcing and
instability exists within an environment with relatively weak storm
motions 15-25 kts is keeping activity from moving much through time
while redevelopment continues across the same areas.

Additional advisories and possible warnings may become necessary if
these trends continue over the next hour or so.

We will continue to monitor potently for a few strong to severe
storms this afternoon as we experience further destabilization
across the area. The primary concern will be for elevated
thunderstorms capable of producing large hail. Due to the ongoing
heavy rain and saturated ground conditions in spots, the risk for
localized flooding will also persist through the afternoon hours as
well.

05

Previous short-term discussion:
/Updated at 0333 AM CDT Wed Mar 16 2022/

Through Thursday.

A closed upper low centered over Mississippi/Alabama this morning
will slide east-northeastward across GA and the Carolinas tonight.
Meanwhile a weak surface low should develop over central Alabama
after noon. Meanwhile, a 50-60 kt mid-level jet will develop to our
east. This combined with the cold core nature of the upper low, will
help aid in steep lapse rates and an increased threat for large
hail. Gusty winds may occur as well, but the biggest concern will be
hail.

As we work further into the evening hours, the activity will slide
out and high pressure will build in. There will still be plenty of
ground moisture around and patchy fog will be likely across the
area. Will need to evaluate how much of that moisture gets absorbed
this afternoon, but may need to add Dense Fog into the HWO with
subsequent forecasts.

Once any fog burns off on Thursday, look for sunny skies and much
warmer temperatures. High pressure and light winds will allow
temperatures to warm into the 70s.

16

.LONG TERM...
/Updated at 0333 AM CDT Wed Mar 16 2022/ Thursday night through
Wednesday.

A potent shortwave trough will be located over the Southern Plains
Thursday, and take on a negative tilt as it lifts northeast across
the ArkLaMiss late Thursday night, then across NW Alabama and the
Mid-South Friday morning, with an 85 kt mid-level speed max on its
southeastern flank. The shortwave will be north of Alabama by noon
Friday. An associated surface low will lift northeastward across the
Ozarks Friday morning, reaching Illinois by late Friday afternoon. A
warm front will only slowly lift northward from the Gulf Coast
Friday morning, due to precipitation falling north of it, and does
not appear to reach southern portions of Central Alabama until close
to midday Friday. The warm front will continue to lift northward
across Central Alabama Friday afternoon while at the same time a
cold front will move into West Alabama.

Strong forcing for ascent and upper-level divergence associated with
the negative tilt trough combined with a 40 to 50 kt LLJ will cause
an MCS to develop across the ArkLaMiss Thursday night.
Models are coming into good agreement on bringing this activity into
West Alabama during the predawn hours Friday morning. The faster
solutions have the leading edge of the MCS reaching the Georgia
state line by late morning, and the fastest solutions tend to be
most likely to verify in these situations. With this faster timing
of the MCS, it will remain elevated and north of the warm front.
If the MCS is able to tap in to the steep mid-level lapse rates
ahead of it, MUCAPE values of 500 to 1000 J/kg and 0-6km bulk
shear around 70 kts may be supportive of a marginal risk of hail
areawide Friday morning especially with any elevated supercells,
and perhaps a localized damaging wind risk if stronger downdrafts
are able to make it down to the surface. The main point of
uncertainty will be regarding the timing and location of the
southern end of the MCS as the warm front begins to lift northward
into our far southern counties around midday Friday. It would
seem more likely that the MCS cold pool will already be through
there, but if storms there are able to become surface-based some
solutions indicate CAPE values up to 2000 J/kg with low-level
shear profiles potentially conducive to at least an isolated
tornado threat. Have introduced a lower confidence slight risk in
this region. By afternoon, surface-based instability will increase
across our western counties as the cold front moves in. However,
subsidence/height rises will be occurring along with considerable
mid-level drying which could cause updraft entrainment issues.
It's often difficult for the air mass to recover behind a morning
air mass in early spring events. Therefore any severe threat along
the front is highly conditional. Low-level flow will be veering
during this time as well. Will include the above threats in the
HWO but make sure to check the latest forecasts; hopefully as we
get into the timeframe of the CAMs these details will become
clearer.

Cooler and drier air moves in for the weekend, though west winds
will still allow temperatures to climb well into the 60s on
Saturday. Ridge axis will result in favorable radiational cooling
conditions Saturday night, and some patchy frost will be possible
in some of the typically coldest far northern locations in
sheltered/cold air drainage areas.

Ensembles have been consistent the past few days in bringing a
highly amplified trough across the central CONUS during the
Tuesday/Wednesday timeframe, though there has been a slowing trend
in some guidance. Will note that the presence of Day 7/Day 8
severe weather outlooks are more indicative of the predictability
of a synoptic pattern generally favorable for at least a slight
risk of severe weather, and do not necessarily say anything about
the potential severity/intensity of a particular event. In
general, a highly amplified trough and relatively narrow warm
sector don't generally appear supportive of a more significant
event, but these details will not be known until we get closer to
the event. Overall there's enough signal for at least some threat
of severe weather to begin mentioning in the HWO. Will also need
to keep an eye on the possibility of locally heavy rainfall.

32/Davis

&&

.AVIATION...
12Z TAF Discussion.

The main rain band will be in the northeast with a secondary
feature just west of I-65. Both spokes have weakened overnight,
but still are merging into the upper low in MS. We will see the
upper low swing south and east during the day. The eastern band
will move north and out of the area this morning and the second
spoke in the west will slide east and generate scattered showers
and a few storms. Coverage may be more on the likely side during
the afternoon as the spoke of energy combines with the heating of
the day. Prob for thunderstorms though remain below 30 percent so
left the wording out of the TAFS for now and will need to
evaluated with the 18z issuance as activity will be increasing.
After 6z, low clouds and fog move back into the area.

16

&&

.FIRE WEATHER...

Rain chances and moisture are high today as the upper level low
pressure system moves slowly eastward. Dry conditions return
Thursday with relative humidity values falling into the 40 to 50
percent range with light southwest winds. Rain then returns for
Friday, with a dry weekend on tap. RH values over the weekend will
drop into the 30s.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     66  46  73  49  68 /  80  20   0  20  90
Anniston    67  49  74  51  69 /  80  30   0  20  90
Birmingham  67  49  74  53  70 /  70  20   0  30  90
Tuscaloosa  68  49  76  54  75 /  70  10   0  70  80
Calera      67  49  75  52  71 /  80  20   0  40  90
Auburn      70  50  73  52  69 /  60  30   0  10  90
Montgomery  71  50  76  53  75 /  60  20   0  30  90
Troy        72  50  76  54  75 /  50  20   0  20  90

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Mar 16, 4:26 AM CDT, 4 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
426 AM CDT Wed Mar 16 2022

ALZ011>015-017>050-171230-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
426 AM CDT Wed Mar 16 2022

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

A few marginally severe storms will be possible in the southeastern
and east-central portions of Central Alabama this afternoon into the
early evening hours. Quarter size hail is the main concern with any
stronger storm.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Severe thunderstorms are possible Friday morning and afternoon across
all of Central Alabama. Threats include quarter size hail and
damaging winds up to 60 mph. An isolated tornado or two is possible,
generally along and south of Interstate 85.

Severe thunderstorms will be possible again next Tuesday night, with
the highest chance across West Alabama. Threats include tornadoes and
damaging winds up to 60 mph.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
this afternoon and early evening, Friday morning and afternoon, and
next Tuesday night.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 16, 12:18 AM CDTAreal Flood AdvisoryBMXMarengo, Perry3 hr
Mar 16, 12:24 AM CDTAreal Flood AdvisoryBMXJefferson, Shelby3 hr
Mar 16, 7:31 AM CDTAreal Flood WarningBMXBibb, Jefferson, Shelby6 hr
Mar 16, 7:40 AM CDTAreal Flood AdvisoryBMXPerry3 hr
Mar 16, 10:07 AM CDTAreal Flood AdvisoryBMXAutauga, Chilton3 hr
Mar 16, 10:57 AM CDTSpecial Weather StatementBMXPike63 min
Mar 16, 11:18 AM CDTSpecial Weather StatementBMXCoosa57 min
Mar 16, 11:40 AM CDTSpecial Weather StatementBMXElmore65 min
Mar 16, 11:52 AM CDTSevere Thunderstorm WarningBMXElmore53 min
Mar 16, 12:03 PM CDTSpecial Weather StatementBMXBarbour42 min
Mar 16, 12:12 PM CDTSpecial Weather StatementBMXTallapoosa48 min
Mar 16, 12:27 PM CDTSevere Thunderstorm WarningBMXCoosa, Tallapoosa48 min
Mar 16, 1:02 PM CDTSpecial Weather StatementBMXTallapoosa43 min
Mar 16, 1:21 PM CDTSpecial Weather StatementBMXLee39 min
Mar 16, 1:36 PM CDTSpecial Weather StatementBMXChambers39 min
Mar 16, 1:59 PM CDTSpecial Weather StatementBMXJefferson31 min
Mar 16, 2:20 PM CDTSpecial Weather StatementBMXCalhoun25 min
Mar 16, 2:26 PM CDTSpecial Weather StatementBMXChambers19 min
Mar 16, 2:33 PM CDTAreal Flood AdvisoryBMXBlount, Jefferson117 min
Mar 16, 2:41 PM CDTSpecial Weather StatementBMXSt. Clair19 min
Mar 16, 2:44 PM CDTFlash Flood WarningBMXJefferson2 hr
Mar 16, 2:49 PM CDTSpecial Weather StatementBMXShelby26 min
Mar 16, 3:02 PM CDTSpecial Weather StatementBMXJefferson28 min
Mar 16, 3:15 PM CDTAreal Flood AdvisoryBMXJefferson3 min
Mar 16, 3:18 PM CDTFlash Flood WarningBMXJefferson117 min
Mar 16, 3:23 PM CDTAreal Flood AdvisoryBMXBlount, Etowah, St. Clair112 min
Mar 16, 3:29 PM CDTFlash Flood WarningBMXJefferson, Shelby2 hr
Mar 16, 5:06 PM CDTAreal Flood WarningBMXJefferson3 hr

Nearby

Flash Flood Warnings in Alabama, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.